bad reaction to risperidone?

Discussion in 'General Parenting' started by shelleyils, Apr 5, 2013.

  1. shelleyils

    shelleyils Member

    I am new here, so I'll try not to make this too long. Here's our background. We have a 10 year old non verbal autistic child. During the summer he started having horrible fits of rage all day long. We finally decided to take him to a psychiatric dr. He was being incredibly aggressive at school. The dr. put him on 5ml of abilify and 2.5ml of prozac in oct. It seemed to help with the aggression somewhat, but it made him very restless and they said at school he kept wanting to run and run. He did that at home too. The other week he got so aggressive it took 5 people to hold him down. He bit and scratched anyone who came in contact with him. Well, we took him back to the psychiatric dr. to see about trying a different medication. She put him on risperidone .05ml in the am and 1ml in the pm and for us to keep using the prozac. He's not even been on it a week and it's been a nightmare! He started screaming at the top of his lungs for no reason. He is sticking his fingers down his throat. He is acting like it is a pain cry. We took him to the dr. to see if maybe he had an ear infection, but both ears looked good. Today, the school called and said the threw up. He could be somewhat constipated? They said he'd just be sitting there, then all of a sudden he would scream bloody murder and try and run off. When he got home today, he seemed to be ok, he just cried out in pain like every 15 min. to 30 min and was extremley aggitated for some reason. I called his psychiatric dr. and she said we need to wean him off the risperidone. She wants us to give him .05ml twice a day for two days, then .05ml once a day for two day. The only medication she wants us to continue with is the prozac. Should we ask for him to be put back on abilify? Not sure if just the prozac would help with aggression. When he was really restless with the abilify, she also prescribe cogentin, which did not seem to help. Does the risperidone cause stomach aches? What would happen if we just stopped the risperidone all together? He is due for his pm dose, but I am terrified to give it to him. Sorry for a long post.
  2. buddy

    buddy New Member

    One thing that I've had to be very insistent on is the rule, one thing at a time. Otherwise it's too hard to figure out what is causing what. That includes if a new therapy or school schedule starts. I never start a medication then.

    Many of us have had our kids have terrible rage on risperdal. We have also had issues with Prozac. My son was on Prozac for a long time before i figured it out. But both Risperdal and Seroquel were a couple of days. And then...terrible rage! I thought all AP's would be a no go. We started Zyprexa a year ago and it changed our lives. He has gained a huge amount of weight though. But a choice of weight issues or not living at home is a clear and easy answer so we are monitoring his health closely.

    I'd just do the one thing for now and see if it helps. Then only start or increase medications on a friday or vacation so you can watch for side effects, and only do any significant change in activity or medications one thing at a time. Keep a notebook because this will get overwhelming by the time he is 18! Just mho....
  3. TeDo

    TeDo CD Hall of Fame

    I've had the same experience with Prozac and Risperdone as Buddy. My son was on Risperdone for 2 months and during that time, he became increasingly agitated and then aggressive. I put a stop to the medication. Because he had been acting out at school during this time, and being punished for it, he went into a deep depression. The psychiatrist put him on Prozac. He was on that for 5 months before I realized I was seeing the same reaction but in slower motion (taking longer to progress). He ended up in the phospital after a "legal issue". We have done much better with just the Tenex.

    Does your psychiatrist have a lot of experience with Autism Spectrum Disorders (ASD)? Do you have any clue as to the "why" of your son's behavior? What has changed? What's he trying to avoid? Is there anything new or different that he might be angry about or anxious about? Is he being teased or bullied at school? That would be my first thought actually. He can't tell you yet he expects mom and dad to "fix" it but you aren't because you don't know...... Know what I mean?? I would really focus my energy on figuring out what has changed in his life at school, home, anywhere that he's having a problem dealing with appropriately. To me, it sounds like he's terrified of something, especially at school since that's where it sounds like his behavior is worse.

    To simply answer your question, yes Risperdone and Prozac can and have caused those kinds of rages in kids with Autism Spectrum Disorders (ASD).
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I have a son on the spectrum too and I was told that ASDers tend to be very sensitive to medications. This has been our experience too. Prozac made him so "high" he started climbing on his desk at school and jumping off of it, which was highly unusual for him as he was always quiet in school. It almost seemed to make him manic. Risperdal made him sick, period. He was so sick that he had to be taken off of it cold turkey, which isn't recommended, but it did not agree with him. Even stimulants made him mean and aggressive and he's not like that.

    I agree with medication at a time and don't allow your son's psychiatrist to give him too many medications, period. Too many medications, as one who takes medications, can make you feel even worse and have terrible reactions as the drugs interact with one another. If a medication is not helping or is making something worse, do speak up to your son's psychiatrist because why give him something that isn't helping him?
  5. TerryJ2

    TerryJ2 Well-Known Member

    Welcome, Shelley,
    I agree, Autism Spectrum Disorders (ASD) kids do tend to be very sensitive to medications. They do not react as you would expect them to. Make sure you have a dr who has experience with-this kind of thing.
    Best of luck~!
  6. HaoZi

    HaoZi CD Hall of Fame

    My Autism Spectrum Disorders (ASD) daughter had suicidal rages on risperdal. It was a nightmare and landed her in psychiatric hospital. She also had a bad reaction to celexa.
  7. shelleyils

    shelleyils Member

    This year,he is going to a different school. His fits began during the summer. His psyc dr said most autistic kids do get aggressive the older they get. The only different thing about this school is that he has to do more work. At his other schools,he spent most of his day in the motor lab. He is pitching a fit about not being able to spend most of his time in there. He only took the respidone for 9 days,but it did nothing good for him. It didn't make him sleepy.
  8. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Does his doctor know a lot about autism?

    My experience in exposure to Autism Spectrum Disorders (ASD) kids in our rather large parent group is that MOST (not all) tend to mellow out as they get older. My son never has meltdowns anymore. Many who used to in our group no longer do and then again some still have them, depending partly on the degree and type of autism they have.

    When a new behavior happens, check the medications first. They can do as much harm as good. Be careful.
  9. buddy

    buddy New Member

    All of our docs and therapists say the same as mwm....well, that in the twenties they calm, but puberty can be ugly.

    My son is having less frequent issues on the right medication but getting here was awful. We still struggle.
  10. Marguerite

    Marguerite Active Member

    You do need to wean off risperdal, but if you want to be sure, call the drug company and ask to speak to their customer service people. Possibly even ask for their pharmacist. In your son's situation that may have more specific (and useful) advice.